Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 25, NWS Newport/Morehead City, NC

August 14, 2004Jones County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Aug 14, 2004, 8:13 AM EDT for Jones County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 8:13 AM EDT (12:13 UTC)
Expired
Aug 14, 2004, 8:45 AM EDT
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Jones County, NC

The radar

The Morehead City radar (KMHX), 46 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:30 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 141213
TORMHX
NCC103-141245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
810 AM EDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  JONES COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 845 AM EDT

* AT 759 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  MAYSVILLE...OR 9 MILES SOUTH OF TRENTON...MOVING NORTH AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  POLLOCKSVILLE AROUND 815 AM EDT...
  TRENTON AROUND 820 AM EDT...

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3487 7744 3485 7722 3509 7716 3515 7739

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:50 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 14, 3:50 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 AM EDT SAT AUG 14 2004

.SHORT TERM...MAIN CONCERN WILL BE RAINFALL AND WINDS ASCD WITH
CHARLEY AS IT LIFTS THROUGH THE ERN PORTION OF THE STATE TODAY. WITH
TRACK JUST WEST OF THE CWA WILL LIKELY SEE QUITE HEFTY AMOUNTS RAIN
ALONG WITH WINDS AT LEAST GUSTY TO AROUND HURRICANE STRENGTH. WILL
LEAVE FFA IN PLACE AS NOT OUT OF THE QUESTION TO GET UPWARDS OF 5
INCHES. HAVE OPTED TO USE HPC QPF GUIDANCE ALMOST VERBATIM. WILL
ALSO LEAVE UP INLAND HURRICANE WIND WARNING WITH POSSIBILITY OF
MAINLY GUSTS TO HURRICANE STRENGTH BUT CUD SEE BRIEF PERIOD OF
SUSTAINED ACROSS FAR SW ZONES.

CHARLEY LIFTS NE OUT OF THE CWA THIS EVNG WITH IMPROVING CONDITIONS
BUT BOTH GFS AND ETA MAINTAIN SHEAR VORT LOBE ALONG THE COAST
THROUGH MON WITH STALLED SFC FNT JUST TO OUR WEST. THIS WUD WARRANT
CONTINUED CHANCE FOR PCPN THROUGH MON AFTN.

&&

.LONG TERM...GFS SHOWS UPPER TROF SLIDING THROUGH THE CWA AND
LIFTING A BIT TO THE NE BY LATE TUE WITH SOME DRYING BUT THEN ENOUGH
HEATING FOR SEA BREEZE DEVELOPMENT FOR BOTH TUE AND WED. TYPICAL
AFTN TYPE CONVECTION THEN BUT MAYBE ONLY OF ISOLATED NATURE AS UPPER
FLOW BECOMES MORE ZONAL.

&&

.AVIATION...OCCASIONAL IFR CONDITIONS TODAY WITH AN INCREASE IN
SHOWERS AND TSTMS AS CHARLEY CHARGES THRU E NC THIS AFTN AND
EVENING. SFC WINDS WILL INCREASE BY LATE MORNING/EARLY AFTN
ASSOCIATED WITH CHARLEY. WINDS IN EXCESS OF 35 KT PSBL BY MID TO
LATE AFTN INTO THE EVENING.

 &&

.MARINE...AT 05Z SW WINDS 10-15 KT WITH SEAS 5 FT OVER THE SOUTHERN
WATERS AND 3 FT NORTH OF HATTERAS. A HURRICANE WARNING IS IN EFFECT
FOR THE COASTAL WATERS FROM SURF CITY TO OREGON INLET. EXPECT WINDS
AND SEAS TO INCREASE LATE THIS MORNING FOR SOUTHERN WATERS AND MID
TO LATE AFTN FOR WATERS N OF CAPE HATTERAS. ALL MARINE INTERESTS
SHOULD MONITOR THE LATEST ADVISORIES ON HURRICANE CHARLEY. WITH
CHARLEY ACCELERATING NE EXPECT WINDS TO DROP OFF BELOW SCA BY OR
SHORTLY AFTER MIDNIGHT. THEN NEXT PROBLEM IS IF AND WHEN FRONT MAKES
IT THRU. BEST GUESS AT THIS POINT IS MONDAY AFTN IT WILL MAKE IT
TO THE COASTAL WATERS AND HANG UP. THE GOOD NEWS IS THE WINDS WILL
BE FAIRLY LIGHT, THE BAD NEWS IS THERE WILL LIKELY BE PLENTY OF
SHOWERS AND TSTMS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HURRICANE WARNING FOR NCZ045>047-NCZ080-081
INLAND HURRICANE WIND WARNING FOR NCZ029-044-079-NCZ090>092
FLOOD WATCH ALL COUNTIES UNTIL 10 PM.
TORNADO WATCH ALL COUNTIES UNTIL 1 PM.
MARINE...HURRICANE WARNING SOUTH OF OREGON INLET.
TROPICAL STORM WARNING NORTH OF OREGON INLET.
&&

MLF/WS
Hazardous weather outlook, Aug 14, 4:36 AM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
436 AM EDT SAT AUG 14 2004

NCZ029-044>047-079>081-090>095-098-103-104-150836-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
436 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINS AND STRONG DAMAGING WINDS ARE LIKELY BY THIS AFTERNOON
ACROSS THE REGION HURRICANE CHARLEY LIFTS NORTH ACROSS EASTERN NORTH
CAROLINA. IN ADVANCE OF THE HURRICANE...ISOLATED TORNADOES ARE
POSSIBLE IN THE OUTER RAIN BANDS. THE HEAVY RAINS COULD PRODUCE
LOCALIZED FLOODING BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH CAROLINA
BOTH SUNDAY AND MONDAY BUT THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING FOR POSSIBLE TORNADIC
ACTIVITY IN ADVANCE OF HURRICANE CHARLEY.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:04 AM EDTTornado WarningMHXCarteret41 min
Aug 14, 12:31 PM EDTTornado WarningMHXOnslow29 min
Aug 14, 1:00 PM EDTTornado WarningMHXOnslow30 min
Aug 14, 1:15 PM EDTFlash Flood WarningMHXDuplin, Jones, Lenoir, Onslow2 hr
Aug 14, 2:38 PM EDTFlash Flood WarningMHXGreene, Pitt2 hr
Aug 14, 3:27 PM EDTTornado WarningMHXHyde33 min
Aug 14, 3:56 PM EDTTornado WarningMHXTyrrell34 min
Aug 14, 3:57 PM EDTFlash Flood WarningMHXMartin93 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.